Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 137, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 9, 2002, 10:27 AM EDT for Clark County, Madison County, Kentucky. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2002, 10:27 AM EDT (14:27 UTC)
- Expired
- May 9, 2002, 10:45 AM EDT
- In force
- 18 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
Counties Clark County, KY, Madison County, KY
The radar
The Jackson,KY radar (KJKL), 77 km from the middle of the area, began a volume at 14:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 2.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 648 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 950 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 332 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 6.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 091427 SVRSDF KYC049-151-091445- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 1027 AM EDT THU MAY 9 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARK COUNTY IN EAST CENTRAL KENTUCKY EASTERN MADISON COUNTY IN EAST CENTRAL KENTUCKY * UNTIL 1045 AM EDT * AT 1021 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHWEST OF WINCHESTER TO 8 MILES SOUTHWEST OF RICHMOND...OR FROM 11 MILES EAST OF LEXINGTON TO 25 MILES SOUTH OF LEXINGTON...MOVING EAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... RICHMOND...WINCHESTER...WACO...RUCKERVILLE...BIG HILL AROUND 1035 AM EDT TRAPP...BYBEE AROUND 1040 AM EDT DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. LAT...LON 3807 8425 3756 8435 3742 8389 3814 8386 $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:25 AM EDT, 7 hours 2 minutes earlier.
Area forecast discussion, May 9, 3:25 AM EDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 325 AM EDT THU MAY 9 2002 WILL CONTINUE GOING FLOOD WATCH WITH NO CHANGES. SQUALL LINE NEAR/AND IN ADVANCE OF COLD FRONT HOLDING TOGETHER AS IT PLOWS THROUGH CTRL IL...HWVR WEAKENING TREND...ESPECIALLY OVER SRN IL AND SE MO...EXPECTED TO CONTINUE AS INSTABILITY NOT AS GOOD AHEAD OF CONVECTION. MINIMAL THREAT FOR SVR TSTMS ACROSS FA...MAIN CONCERN IS GUSTY WINDS WITH SQUALL LINE. BEST BET FOR ANY SERIOUS FLOODING PROBLEMS WILL BE IN SRN INDIANA COUNTIES...ESPECIALLY DUBOIS...ORANGE...AND WASHINGTON COUNTIES...WHERE FFG ARE VERY LOW AFTER WED MORNING RAINS. QPF AMOUNTS WIDESPREAD NEAR 1 INCH EXPECTED THIS MORNING...WITH LOCALIZED UP TO 1.5 INCH...MAINLY IN SRN INDIANA. EXPECT THE LINE TO MOVE INTO SRN INDIANA AND WRN AND NRN KY COUNTIES AROUND 12Z...AND SPREAD EAST ACROSS THE REST OF FA. ACTIVITY SHOULD DIMINISH AROUND MIDDAY IN THE NW FA...AND AFTN ACROSS THE SE FA. WILL HAVE CLEARING CONDS THIS EVE. MOSTLY CLEAR OVERNIGHT AND MUCH COOLER TEMPS AS HIGH PRES BUILDS IN WITH GOOD CAA. MOS TEMPS LOOK GOOD AFTER FROPA...AND GENERALLY FOLLOWED THAT TREND. FCST CHALLENGE THIS WKEND...FA MAY BE AFFECTED BY PRECIP EARLIER THAN CURRENT FCST ADVERTISES. LOW PRES DEVELOPS FRI NIGHT OFF THE FRNT RANGE ROCKIES...WITH WARM FRONT BY SAT ACROSS IOWA AND INTO THE GRT LAKES. SOUTH OF THE WARM FRONT WAA SHWRS/TSTMS MAY DEVELOP ACROSS KY...WITH NRN KY AND SRN INDIANA POSSIBLY GETTING DVLPNG PRECIP IN ASSOCIATION WITH BNDRY. GIVEN UNCERTAINTIES AT THIS TIME WILL NOT ADD POPS ON SAT...HWVR WILL TWEAK CURRENT POPS FCST FOR THE REST OF THE WKEND. ON MON COLD FRONT WILL APPROACH FA WITH ANOTHER FLOOD SITUATION POSSIBLE. .SDF...FLOOD WATCH UNTIL 16Z FOR ALL OF SOUTHERN INDIANA COUNTIES...PLUS HANCOCK AND TRIMBLE COUNTIES IN NORTH CENTRAL KENTUCKY. JB
In the hours before
Special weather statement, May 9, 4:51 AM EDT, 5 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 451 AM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 8 AM THIS MORNING FOR ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. DURING THE MORNING HOURS...A LINE OF THUNDERSTORMS AHEAD OF A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA. THE THREATS OF SEVERE WEATHER ASSOCIATED WITH THIS LINE WILL BE DAMAGING WIND AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. SKYWARN SPOTTER WILL BE POSSIBLE.
Special weather statement, May 9, 4:51 AM EDT, 5 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 451 AM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 8 AM THIS MORNING FOR ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. DURING THE MORNING HOURS...A LINE OF THUNDERSTORMS AHEAD OF A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA. THE THREATS OF SEVERE WEATHER ASSOCIATED WITH THIS LINE WILL BE DAMAGING WIND AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE.
Special weather statement, May 9, 5:35 AM EDT, 4 hours 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-091500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 451 AM EDT THU MAY 9 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS FORECAST A SLIGHT RISK OF SEVERE THUNDERSTORMS AFTER 8 AM THIS MORNING FOR ALL OF SOUTH CENTRAL INDIANA AND NORTH CENTRAL KENTUCKY. DURING THE MORNING HOURS...A LINE OF THUNDERSTORMS AHEAD OF A COLD FRONT IS FORECAST TO MOVE THROUGH THE AREA. THE THREATS OF SEVERE WEATHER ASSOCIATED WITH THIS LINE WILL BE DAMAGING WIND AND LARGE HAIL. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS. SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE.
Special weather statement, May 9, 9:45 AM EDT, 42 minutes before
KYZ036-037-040>043-047>049-055>057-066-067-075-077-078-081-082- 091445- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 945 AM EDT THU MAY 9 2002 ...STRONG GUSTY WINDS OVER THE NEXT HOUR... A NARROW LINE OF THUNDERSTORMS WILL MOVE ACROSS THE BLUEGRASS OF KENTUCKY INTO SOUTH CENTRAL KENTUCKY THROUGH 10:45 AM EDT...OR 9:45 AM CDT. LOCATIONS ALONG AND EAST OF A TOMPKINSVILLE...TO DANVILLE... TO LEXINGTON LINE WILL SEE THIS ACTIVITY. OBSERVATIONS AND WEATHER SERVICE RADAR SUGGESTS THE WIND GUSTS FROM 35 TO 45 MPH ARE LIKELY AS THIS LINE PASSES THROUGH YOUR AREA. ALSO DEADLY LIGHTNING AND VERY INTENSE RAINFALL IS ALSO LIKELY...WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITHIN THE LINE OF THUNDERSTORMS. IT IS ADVISED TO STAY INDOORS UNTIL THIS LINE HAS PASSED DUE TO THE LIGHTNING POTENTIAL. ALSO THE WIND GUSTS MAY CAUSE SOME SHALLOW ROOTED TREES TO TIP OVER SINCE THE GROUND IS SATURATED. SMALLCOMB
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.